MAUDE Adverse Event Report: PENUMBRA, INC. RUBY COIL; HCG, KRD

PENUMBRA, INC. RUBY COIL; HCG, KRD
Catalog Number RBY2C1240
Medical Device Problem Codes Break (1069); Retraction Problem (1536)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 05/04/2017
Type of Reportable Event Death
Additional Manufacturer Narrative
Results: the pet lock was intact on the proximal end of the pusher assembly.The pusher assembly was kinked in multiple locations.The stretch resistant wire (sr wire) was fractured and the embolization coil was detached from its pusher assembly and stuck inside its introducer sheath.The proximal constraint sphere was inside the distal detachment tip (ddt).Conclusions: evaluation of the first ruby coil revealed that the sr wire was fractured and the embolization coil was stuck inside its introducer sheath.This type of damage typically occurs due to improper handling during use.If the device is forcefully retracted against resistance, the sr wire may become fractured.If the fracture occurred while the embolization is being retracted through its introducer sheath, the embolization coil may become stuck inside its sheath.Further evaluation revealed that the pusher assembly was kinked in multiple location.These kinks were likely incidental and may have occurred while packaging the device for return.Evaluation of the second ruby coil revealed that the embolization coil windings were offset inside the introducer sheath.If the device is retracted against resistance, while being re-sheathed, damage such as this may occur.The benchmark dc and lantern mentioned in the complaint was not returned for evaluation.The root cause of the resistance experienced during re-sheathing either of the ruby coils could not be determined.Penumbra coils are visually inspected during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.This report is associated with mfr report numbers: 3005168196-2017-00844, 3005168196-2017-00845.
 
Event or Problem Description
The patient was undergoing a coil embolization procedure in the splenic artery using a benchmark delivery catheter (benchmark dc) and ruby coils.During the procedure, the benchmark dc became kinked upon insertion into the non-penumbra sheath; therefore the benchmark dc was removed, and a new 5f non-penumbra catheter was placed.The physician then successfully deployed and detached ruby coils in the target vessel using a lantern delivery microcatheter (lantern).Two ruby coils where advanced to the target vessel using the lantern and were both retracted in order to reposition the lantern.However, the technician experienced difficulty re-sheathing both of these ruby coils ans subsequently, they became broken within their introducer sheaths.Therefore these ruby coils were not re-used and the procedure was completed using new ruby coils.There was no report of an adverse effect to the patient.

Brand Name
RUBY COIL
Common Device Name
HCG, KRD
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
MDR Report Key6603496
Report Number3005168196-2017-00843
Device Sequence Number13638181
Product Code HCG
UDI-Device Identifier00814548013015
UDI-Public00814548013015
Combination Product (Y/N)N
Initial Reporter StateCA
Initial Reporter CountryUS
PMA/510(K) Number
K120330
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Physician
Type of Report Initial
Report Date (Section B) 05/04/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Physician
Device Expiration Date06/23/2023
Device Catalogue NumberRBY2C1240
Device Lot NumberF64598
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer05/17/2017
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 05/04/2017
Initial Report FDA Received Date05/31/2017
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1